Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 282, NWS Dodge City, KS

October 10, 20135 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 10, 2013, 8:02 PM CDT for 5 counties in Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2013, 8:02 PM CDT (01:02 UTC)
Expired
Oct 10, 2013, 9:00 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 8:20 PM CDTTSTM WND DMGLakin, KSWIND DAMAGE OCCURRED TO THE SIDE OF A MOBILE HOME. POWERLINES WERE ALSO BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 5:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KDDC 110102
SVRDDC
KSC055-067-081-093-171-110200-
/O.NEW.KDDC.SV.W.0282.131011T0102Z-131011T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT THU OCT 10 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS...
  NORTHERN HASKELL COUNTY IN SOUTHWEST KANSAS...
  EASTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
  WESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 757 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM KENDALL TO 5 MILES NORTHEAST OF BIG BOW...AND MOVING
  NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HICKOK...LAKIN...DEERFIELD...PLYMELL...HOLCOMB...GARDEN CITY...
  FRIEND...MODOC...SHALLOW WATER AND SCOTT CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3870 10099 3799 10069 3753 10067 3754 10129
      3826 10131 3827 10131 3827 10113 3870 10114
      3871 10113
TIME...MOT...LOC 0101Z 228DEG 53KT 3797 10146 3765 10143

HAIL...0.75IN
WIND...60MPH

$$

UMSCHEID
1 follow-up statement
520 
WWUS53 KDDC 110122
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT THU OCT 10 2013

KSC055-067-081-093-171-110200-
/O.CON.KDDC.SV.W.0282.000000T0000Z-131011T0200Z/
SCOTT KS-KEARNY KS-HASKELL KS-FINNEY KS-GRANT KS-
822 PM CDT THU OCT 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
GRANT...WESTERN FINNEY...NORTHERN HASKELL...EASTERN KEARNY AND
WESTERN SCOTT COUNTIES UNTIL 900 PM CDT...

AT 816 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LYDIA TO 11 MILES SOUTHEAST OF LAKIN...AND MOVING
NORTHEAST AT 65 MPH.

AT 758 PM...A HOME WEATHER STATION MEASURED AN 84 MPH WIND GUST
1 MILE SOUTHEAST OF KENDALL. THERE WAS STRUCTURAL DAMAGE AS A LARGE
TREE LIMB BLEW INTO A HOME WINDOW ACROSS THE STREET FROM THE HOME
WEATHER STATION. POWER LINES WERE ALSO DOWN AT THIS LOCATION.

HAZARD...75 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD...HOLCOMB...PLYMELL...MODOC...GARDEN CITY...FRIEND...
SHALLOW WATER AND SCOTT CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3870 10099 3799 10069 3753 10067 3754 10129
      3826 10131 3827 10131 3827 10113 3870 10114
      3871 10113
TIME...MOT...LOC 0120Z 230DEG 55KT 3830 10122 3783 10111

HAIL...0.75IN
WIND...75MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:48 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 10, 6:48 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT Thu Oct 10 2013

...Updated for aviation discussion...

.SYNOPSIS...
ISSUED AT 333 PM CDT THU OCT 10 2013

This mornings upper air analysis showed a deep 500 millibar trough/
low pressure system situated near Las Vegas. A 110 knot jet at 250
millibars extended around the south and southeast quadrant of the
upper low which is helping kick the low east and northeast toward
the central High Plains this afternoon.  Surface low pressure was
deepening across east central and northeast Colorado where 3 hour
pressure falls of 3-4 millibars were noted by early afternoon. The
increasing pressure gradient across southwest Kansas has helped
increase southerly winds to near advisory levels by early afternoon.
Low level moisture return into the central high plains has been
fairly weak as expected as dewpoints have increased into the low to
mid 50s this afternoon.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 333 PM CDT THU OCT 10 2013

As the surface low continues to deepen this afternoon, a dryline
will also tighten up along the Kansas/Colorado border. Mid level
cooling will commence over eastern Colorado as the upper system
approaches. Model soundings are showing weak CAPE values on the
order of 400-500 j/kg. Given the strong wind flow, there will be
some strong shear through the 0-6 km layer. Any discreet
thunderstorms along the dryline early this evening could possibly
develop some rotation with better potential for severe hail. For the
most part, think that the greatest severe weather threat will be
some damaging thunderstorm wind gusts.  The 500 millibar low is
expected to track across central Colorado this evening and into
northwest Nebraska by Friday morning. With the axis of the upper jet
extending through west central and north central Kansas this
evening, the best area of upward vertical motion will extend from
west central Kansas northward in the left exit region of the upper
jet. Most of the thunderstorm development will be into west central
and northwest Kansas with scattered to isolated storms farther south
across southwest Kansas.

Winds have increased into advisory criteria speeds this afternoon
and expect them to stay up into the evening hours before the upper
system lifts out. Will keep the wind advisory intact through
expiration time at 04z and let the evening shift adjust and cancel
as necessary.

Much quieter weather can be expected across western Kansas on Friday
as the upper low/trough continues to lift out and westerly flow
aloft spreads over the central High Plains.  Dry downslope
conditions will result in sunny skies.  High temperatures will range
from the lower 70s along the Colorado border to the low 80s around
Medicine Lodge.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 323 PM CDT THU OCT 10 2013

Medium range models indicate an upper level trough of low pressure
lifting northeast out of the Dakotas into Canada to begin the period
Saturday. As it does so, drier air will filter southward into
western Kansas resulting in dry conditions across the area through
early Sunday. A secondary upper level trough is then projected
to dip southeast across the Pacific Northwest into the Great Basin
Region over the course of the weekend bringing the next reasonable
chance for precip to portions of western Kansas late Sunday. As the
upper level feature approaches, an area of high pressure is
expected to drift slowly east out of the Northern Plains into the
Upper Midwest slowly returning a southeast flow to western Kansas.
A subsequent moisture return will help increase moisture into
central and portions of southwest Kansas with dewpoints climbing
back up into the 50s(F) to possibly near 60F ahead of an
approaching cold front. As favorable dynamic support aloft
increases, periods of showers and thunderstorms are expected
late Sunday through Monday.

Near normal temperatures are expected Saturday, even as cooler air
filters southward into western Kansas in wake of a cold frontal
passage late Friday. The NAM/GFS/ECMWF show H85 temperatures falling
to just above 10C across central Kansas to near 15C in far southwest
Kansas. So, even with plenty of sunshine, look for highs only up
into the 60s(F) along the I-70 corridor to possibly the lower 70s(F)
closer to the Oklahoma border Saturday afternoon. A gradual warming
trend is then projected through Monday as the low level flow becomes
more southerly Sunday and southwesterly Monday drawing warmer air
northward into western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 644 PM CDT THU OCT 10 2013

Strong south winds at 30kts will persist ahead of a cold front.
A line of thunderstorms will develop along the front and sweep
across the TAF sites between 02 and 05z. South to southwest wind
gusts as high as 50 kts are possilble ahead and along the storm
line, along with blowing dust and brief heavy rain. After the front
passes, winds will shift to the southwest at 15 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  77  43  70 /  30   0   0   0
GCK  46  75  43  69 /  50   0   0   0
EHA  47  73  43  68 /  30   0   0   0
LBL  46  76  44  71 /  30   0   0   0
HYS  53  78  44  68 /  40   0   0   0
P28  57  82  49  73 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 1 AM CDT /Midnight MDT/ Friday FOR KSZ030-
031-043>046-061>065-074>080-084>088.

&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...JJohnson
AVIATION...Finch
Hazardous weather outlook, Oct 10, 4:37 AM CDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT THU OCT 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-110945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT THU OCT 10 2013 /337 AM MDT THU OCT 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF HIGHWAY 283 THIS
AFTERNOON INTO THIS EVENING. SEE THE LATEST URGENT WEATHER MESSAGE
FOR MORE DETAILS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WESTERN
KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. QUARTER SIZED
HAIL...WIND GUSTS AROUND 60 MPH...AND FREQUENT LIGHTNING WILL BE
THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
SUNDAY AFTERNOON THROUGH MONDAY EVENING. IT IS TOO EARLY TO TELL
IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED WEST OF HIGHWAY 283 THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

In the hours before

Local storm report, Oct 10, 7:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 S MANTER              37.49N 101.89W
10/10/2013  E65.00 MPH       STANTON            KS   PUBLIC

&&

GERARD
Local storm report, Oct 10, 7:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     2 ENE JOHNSON CITY      37.58N 101.72W
10/10/2013  M63.00 MPH       STANTON            KS   AWOS

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens61 min
Oct 10, 8:17 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens58 min
Oct 10, 8:33 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott57 min
Oct 10, 8:53 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.